Alert archive / New Mexico / High Wind Warnings in 2024
High Wind Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 29, 2024, 6:03 PM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Dec 29, 2024, 9:00 PM MST. It was in force for 18 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2024, 6:03 PM MST (01:03 UTC)
- In effect from
- Dec 29, 2024, 9:00 PM MST
- Expired
- Dec 30, 2024, 3:05 PM MST
- In force
- 18 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 11:41 PM MST | NON-TSTM WND GST 61 | Pine Springs, TX | Pine Springs Mesonet. |
| Dec 30, 12:38 AM MST | NON-TSTM WND GST 61 | 3 Nnw Pine Springs, TX | |
| Dec 30, 1:36 PM MST | NON-TSTM WND GST 64 | 6 W Whites City, NM | Carlsbad Caverns Mesonet. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3506 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425 WWUS74 KMAF 300103 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 603 PM MST Sun Dec 29 2024 NMZ027-TXZ270-271-310300- /O.UPG.KMAF.HW.A.0024.241230T0400Z-241231T0300Z/ /O.NEW.KMAF.HW.W.0032.241230T0400Z-241231T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 603 PM MST Sun Dec 29 2024 /703 PM CST Sun Dec 29 2024/ ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST /9 PM CST/ MONDAY... * WHAT...West winds 30 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ Monday. * IMPACTS...Gusty winds may blow around unsecured objects. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution when driving as blowing dust may reduce visibility. && $$ Rick Hluchan
4 follow-up statements
303 WWUS74 KMAF 300655 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1155 PM MST Sun Dec 29 2024 NMZ027-TXZ270-271-302015- /O.CON.KMAF.HW.W.0032.000000T0000Z-241231T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 1155 PM MST Sun Dec 29 2024 /1255 AM CST Mon Dec 30 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ MONDAY... * WHAT...West winds 30 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ Monday. * IMPACTS...Gusty winds may blow around unsecured objects. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-TXZ273-277-278-302015- /O.NEW.KMAF.WI.Y.0024.241230T0655Z-241231T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Hobbs, Tatum, Alpine, Carlsbad Caverns NP, Lovington, Fort Davis, and Carlsbad 1155 PM MST Sun Dec 29 2024 /1255 AM CST Mon Dec 30 2024/ ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In New Mexico, Central Lea County and Northern Lea County Counties, and Eddy County Plains. In Texas, Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County County. * WHEN...Until 5 PM MST /6 PM CST/ Monday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ Rick Hluchan
830 WWUS74 KMAF 301544 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 844 AM MST Mon Dec 30 2024 NMZ027-TXZ270-271-310000- /O.CON.KMAF.HW.W.0032.000000T0000Z-241231T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 844 AM MST Mon Dec 30 2024 /944 AM CST Mon Dec 30 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-TXZ273-277-278-310000- /O.CON.KMAF.WI.Y.0024.000000T0000Z-241231T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Alpine, Tatum, Carlsbad, Hobbs, Lovington, Fort Davis, and Carlsbad Caverns NP 844 AM MST Mon Dec 30 2024 /944 AM CST Mon Dec 30 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In New Mexico, Central Lea County and Northern Lea County Counties, and Eddy County Plains. In Texas, Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County County. * WHEN...Until 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ Lindsey
838 WWUS74 KMAF 301809 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1109 AM MST Mon Dec 30 2024 NMZ027-TXZ270-271-310215- /O.CON.KMAF.HW.W.0032.000000T0000Z-241231T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 1109 AM MST Mon Dec 30 2024 /1209 PM CST Mon Dec 30 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution when driving as blowing dust may reduce visibility. && $$ TXZ045>047-310000- /O.EXA.KMAF.WI.Y.0024.000000T0000Z-241231T0000Z/ Gaines-Dawson-Borden- Including the cities of Seminole, Gail, and Lamesa 1209 PM CST Mon Dec 30 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Borden, Dawson, and Gaines Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. && $$ NMZ028-029-033-TXZ273-277-278-310000- /O.CON.KMAF.WI.Y.0024.000000T0000Z-241231T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County-Eastern Culberson County-Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Alpine, Tatum, Carlsbad, Hobbs, Lovington, Fort Davis, and Carlsbad Caverns NP 1109 AM MST Mon Dec 30 2024 /1209 PM CST Mon Dec 30 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In New Mexico, Central Lea County and Northern Lea County Counties, and Eddy County Plains. In Texas, Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County County. * WHEN...Until 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. && $$ Lindsey
986 WWUS74 KMAF 302205 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 305 PM MST Mon Dec 30 2024 NMZ027-TXZ270-271-302315- /O.CAN.KMAF.HW.W.0032.000000T0000Z-241231T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Pine Springs, and Guadalupe Mountains National Park 305 PM MST Mon Dec 30 2024 /405 PM CST Mon Dec 30 2024/ ...HIGH WIND WARNING IS CANCELLED... The threat has ended. $$ NMZ028-029-033-TXZ045>047-273-277-278-302315- /O.CAN.KMAF.WI.Y.0024.000000T0000Z-241231T0000Z/ Eddy County Plains-Northern Lea-Central Lea-Gaines-Dawson-Borden- Eastern Culberson-Davis Mountains-Davis Mountains Foothills- Including the cities of Gail, Carlsbad, Tatum, Alpine, Hobbs, Carlsbad Caverns NP, Lamesa, Fort Davis, Seminole, Artesia, and Lovington 305 PM MST Mon Dec 30 2024 /405 PM CST Mon Dec 30 2024/ ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ David Hennig
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 29, 2:53 PM MST, 3 hours 10 minutes earlier. Its key messages:
- Updated at 351 PM CST Sun Dec 29 2024
- A Red Flag Warning is in effect from 8 AM CST /7 AM MST/ to 8 PM CST /7 PM MST/ Monday for West Texas and Southeast New Mexico.
- A High Wind Watch is in effect from 9 PM MST /10 PM CST/ this evening through Monday evening.
- A cold front will intrude upon the region Monday night, knocking temperatures back to below normal New Years Eve and New Years Day for most locations. Precipitation chances remain nil.
Area forecast discussion, Dec 29, 2:53 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
353 PM CST Sun Dec 29 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 351 PM CST Sun Dec 29 2024
- A Red Flag Warning is in effect from 8 AM CST /7 AM MST/ to 8 PM
CST /7 PM MST/ Monday for West Texas and Southeast New Mexico.
- A High Wind Watch is in effect from 9 PM MST /10 PM CST/ this
evening through Monday evening.
- A cold front will intrude upon the region Monday night,
knocking temperatures back to below normal New Years Eve and New
Years Day for most locations. Precipitation chances remain nil.
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 245 PM CST Sun Dec 29 2024
WV imagery this afternoon shows upper ridging off the coast of Baja,
leaving West Texas and Southeast New Mexico under dry, northwest
flow aloft. At the surface, increasing southwesterly downslope
warming will combine with sunny skies/increasing thicknesses to add
7-9 F onto yesterday's highs.
Tonight, the first of a series of shortwaves will move through the
region, developing a mountain wave signature over the Guadalupes and
increasing the 700mb height gradient to near 60m/200nm over the next
24 hours. This will result in increasing winds in the Guadalupes
overnight, and continuing off and on until about sundown Monday
night. This is a very marginal event at best, and 12Z model runs
have actually backed off winds some, so confidence is low in this
coming off the fence on the windier side. W/this in mind, we'll
leave the watch as is, and let the mid shift pull the trigger on a
warning if warranted. Regardless, increasing winds will maintain
mixing, keeping overnight minimums 3-4 F higher than last night's.
Monday looks to be unseasonably warm due to sunny skies, downslope
warming, and optimal thicknesses. This will easily be the warmest
day this forecast as highs plateau ~ 19-20 F above normal.
Unfortunately, this will combine with increased winds to result in
critical fire weather conditions, warranting a Red Flag Warning area-
wide. See fire wx discussion below for more details.
Monday night, a cold front will intrude upon the region, w/models
putting fropa at KMAF as early as 03Z. This will bring an abrupt
end to fire wx concerns after the wind shift, and usher in cooler
weather into the extended. Overnight lows should cool to withing 7-
9 F above normal.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 245 PM CST Sun Dec 29 2024
Tuesday, a cold front will be working its way southwest through the
area, and looks to bank up against the higher terrain by sundown.
The front should take highs on the lower terrain down to around
normal, leaving the higher terrain above normal. CAA will continue
overnight and, although Tuesday night looks to be the coldest night
this forecast, lows should still come in ~ 2-4 F above climatology.
Likewise, Wednesday will be the coldest day this forecast, with
highs most locations 2-3 F below normal.
Fortunately, temperatures begin to recover into the weekend, but not
by much under bland, zonal flow aloft. By Saturday afternoon, highs
will be back to ~ 7-9 F above normal. Unfortunately, another cold
front arrives Sunday, shaving 203 F off highs for Sunday.
Unfortunately, chances of precipitation in this pattern remain slim-
to-none, so grids remain dry.
&&
.AVIATION...
(00Z TAFS)
Issued at 351 PM CST Sun Dec 29 2024
VFR conditions will prevail next 24 hours. Southwest winds will
veer to west and become gusty by late Monday morning. A few high
clouds are anticipated.
&&
.FIRE WEATHER...
Issued at 245 PM CST Sun Dec 29 2024
A warming trend is in store for West Texas and Southeast New Mexico
through Monday. This will increase ERCs area-wide, approaching the
90th percentile Stockton Plateau/lower Trans Pecos by Monday
afternoon. Relative humidity of around 10% or less will combine
with increased westerlies west of the Pecos, as well as some areas
up north, to yield RFTIs of concern starting at 3, and topping out
up to 7, with even a couple of isolated areas of 8. This looks to
be our most hazardous fire wx day in some time, w/CIPs analogs
comparing it to the 02/25/2008 Glass Fire. For these reasons, we'll
upgrade to watch to a red flag warning. Also, new PPF guidance
suggests adding the upper Colorado River Valley to the warning as
well. 20-ft winds won't be quite as strong as areas farther west,
but fuels are much more plentiful there. A cold front Monday night
will bring an end to fire wx concerns the rest of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 47 77 39 57 / 0 0 0 0
Carlsbad 51 77 37 58 / 0 0 0 0
Dryden 51 86 46 67 / 0 0 0 0
Fort Stockton 54 82 41 65 / 0 0 0 0
Guadalupe Pass 46 66 39 58 / 0 0 0 0
Hobbs 45 73 34 55 / 0 0 0 0
Marfa 41 72 36 69 / 0 0 0 0
Midland Intl Airport 49 76 38 58 / 0 0 0 0
Odessa 50 76 39 59 / 0 0 0 0
Wink 45 79 36 61 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from 10 PM CST /9 PM MST/ this evening through
Monday evening for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
Red Flag Warning from 8 AM CST /7 AM MST/ to 8 PM CST /7 PM MST/
Monday for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...High Wind Watch from 9 PM MST this evening through Monday
evening for Guadalupe Mountains of Eddy County.
Red Flag Warning from 7 AM to 7 PM MST Monday for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
&&
SHORT TERM...44
LONG TERM....44
AVIATION...44The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 11:55 PM MST | Wind Advisory | MAF | Eddy, Lea | 15 hr |
Nearby
High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.